Postural tachycardia syndrome (POTS) with anti-NMDA receptor antibodies after human papillomavirus vaccination

Abstract

We describe a young woman who developed POTS with positive serum anti-NMDA receptor antibodies and no evidence of encephalitis after vaccination with HPV vaccine, Cervarix. Her symptoms improved significantly with immunomodulatory therapy and re-occurred after immunomodulatory therapy was stopped, suggesting an autoimmune etiology of POTS after vaccination.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    Thieben MJ, Sandroni P, Sletten DM, et al. Postural orthostatic tachycardia syndrome: the Mayo Clinic experience. Mayo Clin Proc. 2007;82:308–13.

    CAS  Article  PubMed  Google Scholar 

  2. 2.

    Dalmau J, Lancaster E, Martinez-Hernandez E, et al. Clinical experience and laboratory investigations in patients with anti-NMDAR encephalitis. Lancet Neurol. 2011;10:63–74.

    CAS  Article  PubMed  PubMed Central  Google Scholar 

  3. 3.

    Blitshteyn S. Postural tachycardia syndrome following human papillomavirus vaccination. Eur J Neurol. 2014;21:135–9.

    CAS  Article  PubMed  Google Scholar 

  4. 4.

    Brinth L, Thiebel AC, Pors K, Melson J. Suspected side effects to the quadrivalent human papilloma vaccine. Dan Med J. 2015;62:A5064.

    PubMed  Google Scholar 

  5. 5.

    Li H, Yu X, Liles C, et al. Autoimmune basis for postural tachycardia syndrome. J Am Heart Assoc. 2014;3:e000755. doi:10.1161/JAHA.113.000755.

    Article  PubMed  PubMed Central  Google Scholar 

  6. 6.

    Dubey D, Hopkins S, Vernino S. M1 and M2 muscarinic receptor antibodies among patients with postural orthostatic tachycardia syndrome: potential disease biomarker. J Clin Neuromuscul Dis. 2016;17:99–180 Abstract.

    Article  Google Scholar 

  7. 7.

    Dahan S, Tomljenovic L, Shoenfeld Y. Postural orthostatic tachycardia syndrome (POTS): a novel member of the autoimmune family. Lupus. 2016;25:339–42.

    CAS  Article  PubMed  Google Scholar 

  8. 8.

    Hendrickson JE, Tormey CA. Human papilloma virus vaccination and dysautonomia: consideration for autoantibody evaluation and HLA typing. Vaccine. 2016;34:4468.

    Article  PubMed  Google Scholar 

  9. 9.

    Blitshteyn S. Autoimmune markers and autoimmune disorders in patients with postural tachycardia syndrome (POTS). Lupus. 2015;24:1364–9.

    CAS  Article  PubMed  Google Scholar 

  10. 10.

    Hofmann C, Baur M-O, Schroten H. Anti-NMDA receptor encephalitis after TdaP-IPV booster vaccination: cause or coincidence? J Neurol. 2011;258:500–1.

    Article  PubMed  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Svetlana Blitshteyn.

Ethics declarations

Conflict of interest

On behalf of all authors, the corresponding author states that there is no conflict of interest.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Blitshteyn, S., Brook, J. Postural tachycardia syndrome (POTS) with anti-NMDA receptor antibodies after human papillomavirus vaccination. Immunol Res 65, 282–284 (2017). https://doi.org/10.1007/s12026-016-8855-1

Download citation

Keywords

  • Human papillomavirus vaccination
  • Postural tachycardia syndrome
  • Anti-NMDA receptor antibodies
  • Orthostatic intolerance
  • Plasmapheresis